Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 101, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 17, 2012, 3:48 PM CDT for White County, Illinois; Posey County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2012, 3:48 PM CDT (20:48 UTC)
- Expired
- Mar 17, 2012, 4:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties White County, IL, Posey County, IN
The radar
The Evansville,IN radar (KVWX), 15 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:03 PM CDT | HAIL 1 | Stewartsville, IN | SPOTTER REPORT RELAYED TO WEHT-TV IN EVANSVILLE INDIANA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1656 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
462
WUUS53 KPAH 172048
SVRPAH
ILC193-INC129-172115-
/O.NEW.KPAH.SV.W.0101.120317T2048Z-120317T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT SAT MAR 17 2012
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL WHITE COUNTY IN SOUTHEAST ILLINOIS...
NORTHERN POSEY COUNTY IN SOUTHWEST INDIANA...
* UNTIL 415 PM CDT.
* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NEW HARMONY...OR 11 MILES NORTH OF MOUNT VERNON...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IN THE WARNED AREA INCLUDE...
POSEYVILLE...CYNTHIANA AND GRIFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3821 8780 3820 8780 3820 8769 3800 8785
3811 8808 3823 8802 3823 8780
TIME...MOT...LOC 2048Z 204DEG 21KT 3814 8790
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
383
WWUS53 KPAH 172052
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT SAT MAR 17 2012
ILC193-INC129-172115-
/O.CON.KPAH.SV.W.0101.000000T0000Z-120317T2115Z/
WHITE IL-POSEY IN-
352 PM CDT SAT MAR 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WHITE COUNTY IN SOUTHEAST ILLINOIS...AND NORTHERN POSEY COUNTY IN
SOUTHWEST INDIANA UNTIL 415 PM CDT...
AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW
HARMONY...OR 12 MILES NORTH OF MOUNT VERNON...MOVING NORTHEAST AT 25
MPH.
AT 332 PM...QUARTER SIZED HAIL WAS REPORTED IN NEW HARMONY...WHICH
WAS RELAYED TO THE NWS BY LOCAL MEDIA OUTLETS.
LAT...LON 3821 8780 3820 8780 3820 8769 3800 8785
3811 8808 3823 8802 3823 8780
TIME...MOT...LOC 2052Z 204DEG 21KT 3816 8789
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:44 PM CDT, 4 minutes earlier.
Area forecast discussion, Mar 17, 3:44 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 344 PM CDT SAT MAR 17 2012 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 341 PM CDT SAT MAR 17 2012 SHORT TERM WE SEE AN SPC SWODY1 SLGT RISK FOR US DURING THE PM/EVENING HOURS...AS THEY ARE CONCERNED ABOUT THE VORT LIFTING ACROSS MO AND SOME OF THAT UPSTREAM CONVECTION BECOMING MORE SURFACE BASED AND CARRYING A SLGT RISK SVR. NEGATING THAT POTENTIAL WILL BE WANING CAPE IN THE LOWER ATMOS DURING THIS TIME PERIOD...AND THEY HINT AT IT BEING MARGINAL/QUESTIONABLE. WE'LL CONTINUE TO CARRY A CHC POP THRU EVENING TIL THIS WAVE LIFTS OUT. THE SLGT RISK SVR SHOULD BE MAINLY HAIL EAST/WHERE SLIGHTLY COOLER TEMPS ALOFT EXIST. MAYBE WIND WITH HAIL IF IT BECOMES SURFACE BASED/STRONG ENOUGH (EAST OR WEST). IT MAY EVEN CONDITION A SLGT CHANCE POP THRU THE EARLY NIGHT HOURS. BY TOMORROW AM...RIDGING WILL BE BUILDING IN ALOFT AS THE AFOREMENTIONED WAVE MOVES EAST. THIS SUBSIDENCE SHOULD BEGIN TO DRY THE COLUMN AND SUPRESS PCPN CHANCES SUNDAY...AND THEN HOLD THEM OFF TO THE WEST SUNDAY NIGHT. TEMPERATELY WARM TEMPS/DEW POINTS SHOULD CONTINUE THRU THE PERIOD. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 341 PM CDT SAT MAR 17 2012 THE MAIN ISSUE DURING THIS TIME PERIOD WILL BE THE TIMING AND INTENSITY OF THE CONVECTION THROUGH THE WFO PAH FORECAST AREA...AS WELL AS THE ORIENTATION AND IMPACT OF THE UPPER LOW MOVING IN BEHIND THE LEADING BAND OF CONVECTION. THE DETERMINISTIC GFS/ECMWF/CANADIAN/NAM-WRF GUIDANCE SUITE APPEAR TO BE HONING IN ON A SOLUTION FROM A SPATIAL AND TEMPORAL PERSPECTIVE FOR THE MONDAY THROUGH SATURDAY TIME FRAME. GIVEN THE PRONOUNCED MERIDIONAL TROUGH/RIDGE PATTERN...THE SLOWER SOLUTIONS ARE PREFERRED. WITH THE DEEPENING OF THE CLOSED LOW TUESDAY THROUGH WEDNESDAY...ANTICIPATE A FAIRLY SHARP CONVERGENCE ZONE FOR PRECIPITATION GENERATION. INITIAL FORECAST STORM TOTAL ESTIMATES FOR THE MONDAY THROUGH FRIDAY NIGHT TIME PERIOD WILL AVERAGE A MINIMUM OF AN INCH OVER THE ENTIRE WFO PAH FORECAST AREA...WITH 1.3 TO 2.3 INCHES LIKELY WEST OF THE MISSISSIPPI RIVER. IT MAY BE A LITTLE TOO EARLY FOR AN EXTENDED RANGE FLOODING CONCERNS...BUT AT THIS TIME WILL HIGHLIGHT THE POTENTIAL FOR OVERLAND FLOODING/FLASH FLOODING...ESPECIALLY OVER SOUTHEAST MISSOURI. AFTER TODAY /SATURDAY/...THE MAIN SEVERE WEATHER POTENTIAL WILL LIKELY HOLD OFF UNTIL THE TUESDAY-THURSDAY TIME FRAME...CLOSELY TIED TO DIURNAL CONVECTION ALONG AND AHEAD OF THE COLD FRONT/OCCLUDED FRONT. THE SEVERE POTENTIAL WILL BE BALANCED NORTHWARD TRANSPORT OF LOW LEVEL MOISTURE/INSTABILITY AND THE UPPER LEVEL LOW THERMAL PROFILE AND SHEAR. THE LIMITING FACTORS WILL LIKELY BE CLOUD COVER /LIMITING INSOLATION/ AND PERSISTENT RAINFALL /STABILIZING THE BOUNDARY LAYER/. WITH THE UPPER LOW EXPECTED TO BE CENTERED OVER THE WFO PAH FORECAST AREA BETWEEN LATE WEDNESDAY NIGHT INTO EARLY FRIDAY MORNING...THERE MAY BE THE SOME HAIL POTENTIAL...AND EVEN SOME COLD AIR FUNNEL POTENTIAL GIVE THE COLDER CORE NATURE OF THIS LOW. MAXIMUM TEMPERATURES MAY REACH OR EXCEED CURRENT RECORDS FOR THIS TIME OF YEAR MONDAY AND TUESDAY...WITH LESSER CHANCES EXPECTED IN THE EASTERN PART OF THE WFO PAH FORECAST AREA ON WEDNESDAY. FOR AGRICULTURAL CONCERN...MINIMUM TEMPERATURES WILL LIKELY REMAIN IN THE UPPER 30S TO LOWER 40S NEXT SATURDAY NIGHT. HOWEVER...IT MAY BE WORTH MONITORING SUBSEQUENT FORECASTS FOR MINIMUM TEMPERATURES LATE MARCH 25TH GOING INTO EARLY MORNING HOURS OF MARCH 26TH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1232 PM CDT SAT MAR 17 2012 LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE THAT SO REFLECTED. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
Hazardous weather outlook, Mar 17, 8:01 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 801 AM CDT SAT MAR 17 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 428 AM CDT SAT MAR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST INDIANA. THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Mar 17, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT SAT MAR 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL SE EVANSVILLE 37.98N 87.54W
03/17/2012 E0.75 INCH VANDERBURGH IN TRAINED SPOTTER
HALF TO 3/4 INCH HAIL IN SE EVANSVILLE.
&&
DPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 3:17 PM CDT | Severe Thunderstorm Warning | PAH | White | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.